Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS Midland/Odessa, TX

April 14, 2017Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 14, 2017, 7:23 PM CDT for Pecos County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2017, 7:23 PM CDT (00:23 UTC)
Expired
Apr 14, 2017, 8:15 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 7:28 PM CDTHAIL 1.7513 W Fort Stockton, TXGOLFBALL SIZED HAIL COVERING I-10 AT MILEMARKER 246 WEST OF FORT STOCKTON.
Apr 14, 8:05 PM CDTHAIL 0.889 W Fort Stockton, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

059 
WUUS54 KMAF 150023
SVRMAF
TXC371-150115-
/O.NEW.KMAF.SV.W.0082.170415T0023Z-170415T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
723 PM CDT FRI APR 14 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pecos County in southwestern Texas...

* Until 815 PM CDT

* At 722 PM CDT, a severe thunderstorm was located 13 miles northwest
  of Belding, or 18 miles west of Fort Stockton, moving southeast at
  15 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Belding and Firestone Test Track. 

THIS INCLUDES Interstate 10 between mile markers 236 and 254.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3086 10331 3103 10322 3098 10292 3071 10306
TIME...MOT...LOC 0022Z 293DEG 15KT 3092 10319 

HAIL...1.75IN
WIND...<50MPH
 
$$

70
2 follow-up statements
402 
WWUS54 KMAF 150037
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
737 PM CDT FRI APR 14 2017

TXC371-150115-
/O.CON.KMAF.SV.W.0082.000000T0000Z-170415T0115Z/
Pecos TX-
737 PM CDT FRI APR 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN PECOS COUNTY...

At 728 PM CDT, a severe thunderstorm was located 8 miles northwest 
of Belding, or 13 miles west of Fort Stockton, moving east at 20 mph.

HAZARD...Golf ball size hail covering Interstate 10. 

SOURCE...Emergency management. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Belding and Firestone Test Track. 

THIS INCLUDES Interstate 10 between mile markers 236 and 254.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3086 10331 3103 10322 3098 10292 3071 10306
TIME...MOT...LOC 0037Z 286DEG 17KT 3090 10310 

HAIL...1.75IN
WIND...<50MPH
 
$$

67
219 
WWUS54 KMAF 150048
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
748 PM CDT FRI APR 14 2017

TXC371-150115-
/O.CON.KMAF.SV.W.0082.000000T0000Z-170415T0115Z/
Pecos TX-
748 PM CDT FRI APR 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN PECOS COUNTY...

At 747 PM CDT, a severe thunderstorm was located 9 miles northwest of
Belding, or 13 miles west of Fort Stockton, moving east at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Belding and Firestone Test Track. 

THIS INCLUDES Interstate 10 between mile markers 239 and 254.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3088 10326 3100 10317 3098 10292 3071 10306
TIME...MOT...LOC 0047Z 292DEG 11KT 3091 10312 

HAIL...2.00IN
WIND...60MPH
 
$$

70

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 5:53 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 14, 5:53 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
553 PM CDT Fri Apr 14 2017

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Thunderstorms will continue to impact portions of the area this
evening primarily affecting the PEQ and FST areas. There is a
chance of low clouds tonight starting around 07z and lasting to
around 16/17z for HOB, INK, and MAF. Winds will be elevated out of
the south to southeast this evening into the overnight period
before weakening. Winds will once again become elevated for MAF
and FST Saturday afternoon.

&&

.PREV DISCUSSION... /issued 206 PM CDT Fri Apr 14 2017/

DISCUSSION...
Isolated severe storms are possible today with initiation favored
across/near Reeves/Pecos counties where locally back winds in
assocn with a surface mesolow may hold low level moisture in place
(assuming cloud cover does not preclude sufficient surface
heating) and in proximity to elevated heat sources where CINH is not
as much of an issue. TCU have also developed in east Lea Co where
clouds an thinner. Elevated mixed layer is already in place and
7h-5h LR's within EML are around 8C/KM. The result will be MLCAPES
around 1500 J/KG and any tstms that do develop in said area will
have little trouble going severe. Dry air will be quite abit
farther east on Saturday and an isolated storm will be possible on
the east side of Davis Mtns and could drift into the general
direction of FST before dissipating around 03Z. More of the same
Sunday WRT dryline, NAM12 cranks up CAPES to over 2500 J/KG with
SB CINH minimized, and severe storms are possible. There is a
minor shrtwv trof evident at 5h and ATTP Sunday is favored to have
the most widespread tstm coverage of the next 3 days. A cluster
of storms will be possible Sunday evening across the nrn CWFA as
well and it could move s/se into the PB being maintained by
nocturnal LLJ. These storms could push out a boundary providing a
focus for storm development, possibly across parts of Trans Pecos.
Stronger wly mid level component will push drier air farther east
resulting in warmer/drier conditions for most areas Tue. A
possible exception is where a front may push into the nrn CWFA?
Warmer/drier conditions are even moreso Wed/Thur with prominent
low level thermal ridge (high temps a good 10 degrees above
normal) with FROPA possible Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  84  63  84 /  10  10  10  20
Carlsbad                       51  89  53  88 /  20  10  10  10
Dryden                         66  86  64  83 /  20  10  10  10
Fort Stockton                  61  85  61  86 /  20  10  10  20
Guadalupe Pass                 54  82  57  81 /  10  10  10   0
Hobbs                          55  83  56  84 /  20  10  10  10
Marfa                          51  81  52  81 /  20  10  10  20
Midland Intl Airport           62  86  63  85 /  10  10  10  20
Odessa                         62  84  62  86 /  10  10  10  20
Wink                           62  88  60  89 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Apr 14, 2:24 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
224 PM CDT Fri Apr 14 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
224 PM CDT Fri Apr 14 2017 /124 PM MDT Fri Apr 14 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe thunderstorms will be possible this afternoon into
this evening from southeast New Mexico and the western Permian
Basin south to the Big Bend Area. Large hail and damaging winds are
the main threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated strong to severe storms will be possible this weekend.
Large hail and strong winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
particularly across Southeast New Mexico southward to the Davis
Mountains and Stockton Plateau.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Apr 14, 6:16 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
616 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             18 NW FORT STOCKTON     31.08N 103.10W
04/14/2017  E1.00 INCH       Pecos              TX   EMERGENCY MNGR

            HEAVY AMOUNTS OF QUARTER SIZED HAIL TWO MILES SOUTH OF
            HIGHWAY 285 ON MENDEL ROAD.

&&

MSCHULDT
Special weather statement, Apr 14, 6:21 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
621 PM CDT FRI APR 14 2017

TXZ060-061-067-068-150000-
Crane TX-Ector TX-Ward TX-Winkler TX-
621 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 700
PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyote, or 10 miles west of Monahans, moving northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Monahans, Wickett, Thorntonville, Pyote, Monahans Sandhills State
Park and Roy Hurd Memorial Airport.

THIS INCLUDES Interstate 20 between mile markers 62 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3196 10291 3160 10257 3138 10302 3138 10305
      3148 10321
TIME...MOT...LOC 2321Z 212DEG 28KT 3155 10307

67
Local storm report, Apr 14, 6:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
657 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             LAJITAS                 29.26N 103.77W
04/14/2017  E0.88 INCH       BREWSTER           TX   PUBLIC

            DIME TO NICKEL HAIL REPORTED.

&&

MSCHULDT
Special weather statement, Apr 14, 7:06 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
706 PM CDT FRI APR 14 2017

TXZ081-150100-
Big Bend Area TX-
706 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 800 PM CDT...

At 705 PM CDT, Doppler radar was tracking a strong thunderstorm near
Terlingua, or 8 miles east of Lajitas, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Terlingua, Study Butte-Terlingua, Study Butte and Big Bend National
Park.

LAT...LON 2914 10355 2916 10355 2915 10360 2917 10361
      2916 10365 2917 10366 2919 10372 2928 10375
      2944 10337 2918 10327 2914 10353
TIME...MOT...LOC 0005Z 252DEG 12KT 2922 10364

80
Local storm report, Apr 14, 7:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
711 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             24 WNW FORT STOCKTON    31.02N 103.26W
04/14/2017  E2.00 INCH       Pecos              TX   PUBLIC

&&

MSCHULDT
Local storm report, Apr 14, 7:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
715 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             23 W FORT STOCKTON      30.89N 103.27W
04/14/2017  E1.75 INCH       Pecos              TX   EMERGENCY MNGR

            GOLFBALL SIZED HAIL IS COVERING THE ROAD.

&&

MSCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:04 PM CDTSevere Thunderstorm WarningMAFPecos56 min
Apr 14, 7:06 PM CDTSpecial Weather StatementMAF54 min
Apr 14, 7:40 PM CDTSpecial Weather StatementMAF65 min
Apr 14, 8:10 PM CDTSevere Thunderstorm WarningMAFPecos35 min
Apr 14, 8:34 PM CDTSpecial Weather StatementMAF41 min
Apr 14, 8:51 PM CDTSpecial Weather StatementMAFPecos39 min
Apr 15, 4:58 AM CDTSpecial Weather StatementMAFWard47 min
Apr 15, 7:31 AM CDTSpecial Weather StatementMAFUpton44 min
Apr 15, 8:40 AM CDTSevere Thunderstorm WarningMAFPecos35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.